Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Marquette, MI

May 15, 2001Alger County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 15, 2001, 6:25 PM EDT for Alger County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2001, 6:25 PM EDT (22:25 UTC)
Expired
May 15, 2001, 7:25 PM EDT
In force
60 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:45 PM EDTHail 0.75Grand Marais, MI3/4 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 152227
SVRMQT

MIC003-152325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
625 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALGER COUNTY IN MICHIGAN

* UNTIL 725 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF GRAND MARAIS. THE STORM WAS 
  MOVING SOUTHEAST AT 20 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND MARAIS AT 655 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

$$

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:00 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 5:00 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT TUE MAY 15 2001

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW RDGING OVR GRT LKS BTWN
DEEP CUTOFF E OF NEW ENGLAND AND FAST ZONAL FLOW E OF BROADER TROF
OFF W CST. SHARP H85 WARM FNT STRETCHES NW TO SE ACRS CWA AND
SEPARATES H85 TEMPS NR 25C AT MPX FM READINGS NR 5C AT JAMES BAY.
UPSTREAM 12Z MPX SDNG SHOWS VERY CAPPED ATMOSPHERE WITH 12Z H7 TEMP
UP TO 11C. SHRTWV OVR NE MN NOTED MOVG ENEWD TOWARD YQT. THIS SHRTWV
APPEARS TO BE INITIATING SCT SHRA/TSRA OVR NW LK SUP WHERE DYNAMICS
INTERSECTING H85 WARM FNT. CNVCTN CONTS TO PRESS SEWD PER CORFIDI
VECTORS TOWARD ERN LK SUP PARALLEL TO H85 WARM FNT AND ALG H7 +5
ISOTHERM...APRNT LIMIT OF WHERE ATMOSPHERE IS TOO CAPPED TO SUPPORT
CNVCTN. SOME OF THESE CELLS ARE REACHING SVR VIL LIMITS OVR 50
DBZ...BUT ARE STILL OVR LK SUP. WCNTRL CWA IN SUBSIDING RIGHT EXIT
RGN OF SUPPORTING JET MAX PER WV LOOP AND IN H7-5 WAD WITH
TRAJECTORIES AT THESE LVLS COMING FM MPX...EFFECTIVELY CAPPING
ATMOSPHERE OVR THIS PART OF CWA. DESPITE SFC TEMP/TD WELL INTO THE
80S AND NR 90/65 TO 70 FEEDING NWD AHD OF SFC COLD FNT IN DAKOTAS
...GOES SDNGS INDICATE CIN WELL OVR -100J/KG OVR NRN WI/SW UPR MI.
MUCH MORE VIGOROUS 130KT H3 JET MAX ASSOCIATED WITH SFC FNT IN
DAKOTAS PROPAGATING QUICKLY INTO NRN PLAINS. SVR TSRA WATCH IN
EFFECT AHD OF THIS BNDRY.

MAIN FCST CONCERNS THIS PACKAGE ARE TSRA/POTENTIAL FOR SVR TNGT AHD
OF COLD FNT APRCHG FM W...AND THEN PCPN CHCS AGAIN LATE WED NGT/THU
AHD OF NXT FAST MOVING SHRTWV SPITTING OUT FM FAST ZONAL FLOW TO W.

FOR TNGT...XPCT CNVCTN IN LK SUP TO GRDLY DIMINISH THIS EVNG AS
SHRTWV LOBE NOW TRACKING THRU NRN LK SUP CONTS ENEWD INTO ONTARIO.
WENT WITH SCT SHRA/TSRA ENDING ERN ZNS. DYNAMICS AHD OF POWERHOUSE
JET MAX NOW MOVG INTO DAKOTAS APPEAR VIGOROUS ENUF TO BRK SGNFT CAP
DEPICTED ON CURRENT SDNGS. WL WORD CATEGORICAL POPS FOR SHRA/TSRA
DVLPG W TO E TNGT AHD OF SHRTWV. IF CAP CAN BE BKN...H7-5 LAPSE
RATES OVR 8C/KM WITH CAPES IN 3000-4000J/KG RANGE OVR NW WI AVBL FOR
RELEASE. ETA FCST WND PROFILES SHOW SW 40 TO 50 KT WND DVLPG AT 2K
FEET AGL. ALTHOUGH WND SPEEDS DCRS ALF WELL IN ADVANCE OF JET MAX
...HODOGRAPH SHOWS STRG CLOCKWISE TURNING THRU LOWEST 6KM. SINCE
SURFACE WARM FNT WL REMAIN S OF CWA...TSRA WL REMAIN ELEVATED WITH
GREATEST THREAT LARGE HAIL. SINCE STORMS JUST N OF ERN ZNS APRCHG
SVR LIMITS...HAVE MENTIONED POTENTIAL FOR LARGE HAIL ALL ZNS PER
SLGT RISK OUTLOOK FM SPC. XPCT CNVCTN TO END OVR WRN ZNS LATE AS
FAST FLOW CARRIES UPR DYNAMICS EWD VERY QUICKLY. TEMPS WL FALL VERY
LTL TNGT WITH STRG SLY FLOW.

VERY DRY AIR WL MOVE IN WED BEHIND COLD FNT. WENT BCMG MOSUNNY
EVERYWHERE WITH HI MOS TEMPS RSNBL GIVEN FCST H85 TEMPS ARND 10-12C.
MCLR TO OPEN WED NGT...BUT MODELS HAVE TRENDED MUCH QUICKER WITH
SHRTWV ORIGINALLY PROGGED IN FOR LATE THU-FRI. NGM/ETA NOW BRING SYS
TOWARD CWA ON THU WITH COLD FNT REACHING WRN ZNS ARND 18Z AND CNTRL
TOWARD 00Z. ETA SHOWS IMPRESSIVE AXIS OF H85-3 QVECTOR CNVGC
SHIFTING EWD IN LEFT EXIT OF SUPPORTING 90KT H3 JET WITH SOME H4-2
DVGC AND INTERACTING WITH PW AXIS NR 1.5 INCHES AHD OF SFC FNT. BUT
LLVL DWPTS APPEAR MORE OF A LIMITING FACTOR...AND H7-5 LAPSE
RATES/SSI UNIMPRESSIVE AT 6C/KM/+2. AVN IS FARTHER N WITH AXIS OF
UPR JET...AND CONSEQUENTLY SHOWS DYNAMICS A BIT FARTHER N AND WEAKER
OVR CWA. SINCE MODELS APPEAR TO BE TRENDING S WITH LWRG HGTS AS WELL
AS QUICKER WITH SYS...FAVOR ETA SOLN. SO WL GO A BIT HIER THAN
MAV/FWC POPS BUT NOT TOO HI AND WITHOUT MENTION OF TSRA GIVEN APRNT
INHIBITION FROM LLVL DRY AIR.

ON THU NGT...AVN/ETA ADVERTISE ARRIVAL OF HIER H7-5 LAPSE RATES AS A
FEW WEAK H5 SHRTWVS REINFORCE UPR TROFFING IN THE GRT LKS. WL GO
PCLDY EVEN THOUGH H85-5 LYR AVG RH FALLING. KINX UNDER 15 AND LACK
OF INSOLATION WL PRECLUDE ANY -SHRA.

EXTENDED MODELS ARE TRENDING TOWARD LWRG H5 HGTS OVR THE GRT LKS
THIS WEEKEND WITH REALTIVELY LO PRES ARND THE US/CAN BORDER.
HOWEVER...THERE IS QUITE A BIT OF DISAGREEMENT OVR WHERE AND HOW
DEEP UPR LVL TROFFING WL OCCUR AND THUS WHERE THE LO PRES CENTERS WL
BE...SO VERY LO CONFIDENCE IN FCST. FOR INSTANCE...ECMWF FCSTS UPR
TROF AXIS TO BE OVR ROCKIES/WRN PLAINS THIS WEEKEND WITH WAVES OF LO
PRES BRINGING -RA MOVG NEWD ALG STNRY BNDRY JUST TO S OF CWA.
CANADIAN/UKMET HOWEVER SHOW MORE CONFLUENT WLY FLOW OVR LKS AND
DRIER AIR/HI PRES MOVG INTO LKS. OPERATIONAL MRF INDICATES WNWLY
FLOW BUT PASSAGE OF SHRTWV/TROF ON SAT AND MON WITH BEST CHC FOR DRY
DAY SUN. SINCE MAJORITY OF MRF/CANADIAN ENSEMBLE MEMBERS SHOW
GENERAL TROFFING OVR THE LKS INTO NXT WEEK (BUT WITH WIDE RANGE ON
TIMING OF SHRTWVS) AND NOT SUPPORTIVE OF ECMWF FCST...WL MAINTAIN
CHC OF -SHRA EACH DAY AFTR CLRG ON THU NGT AND FRI BEHIND INITIAL
COLD FNT WITH DIFFICULT TO TIME SHRTWVS IN WNWLY FLOW AND
EXPECTATION THAT LO H5 HGT AND TEMP/LO SFC PRES/LK BREEZE BNDRYS IN
RATHER FLAT PRES GRADIENT WL TRIGGER INSTABILITY -SHRA EVEN IF
WETTER ECMWF SCENARIO UNLIKELY. TEMPS NR MEX GUIDANCE LOOK OKAY.

COORDINATED WITH APX/GRB.

.MQT...NONE.

K<C

In the hours before

Special weather statement, May 15, 1:40 PM EDT, 4 hours 45 minutes before
MIZ005-012-013-160900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
140 PM EDT TUE MAY 15 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE KEWEENAW
PENINSULA AND EAST OF MUNISING AND ESCANABA THIS AFTERNOON. MORE
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER
MICHIGAN TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS IN THE KEWEENAW COULD BECOME SEVERE THIS AFTERNOON.
THERE IS ALSO A SLIGHT RISK THAT THE STORMS MOVING ACROSS UPPER
MICHIGAN TONIGHT COULD BECOME SEVERE.

A WARM FRONT MOVING NORTH THROUGH WISCONSIN AND AN UPPER LEVEL
DISTURBANCE WILL SET OFF SHOWERS AND THUNDERSTORMS OVER THE KEWEENAW
PENINSULA AFTER 2 PM THIS AFTERNOON. THESE STORMS WILL THEN MOVE
SOUTHEAST...STAYING EAST OF A LINE FROM MUNISING TO ESCANABA. SOME
OF THE STORMS THAT DEVELOP OVER THE KEWEENAW PENINSULA WILL BE
CAPABLE OF PRODUCING NICKLE SIZE HAIL. TONIGHT...EXPECT A COLD FRONT
OVER THE DAKOTAS TO MOVE INTO CENTRAL UPPER MICHIGAN BY MORNING.
SHOWERS AND THUNDERSTORMS WILL FORM OUT AHEAD OF THIS FRONT AND MOVE
INTO IRONWOOD AFTER MIDNIGHT EDT (11 PM CDT)...HOUGHTON AND IRON
RIVER AFTER 1 AM EDT (MIDNIGHT CDT)...REPUBLIC AND IRON MOUNTAIN
AFTER 3 AM EDT (2 AM CDT)...AND MARQUETTEE AND MENOMINEE AFTER 4 AM
EDT (3 AM CDT). THESE STORMS WILL BE CAPABLE OF PRODUCING LARG-E HAIL
AND DAMAGING WINDS...ESPECIALLY WEST OF BARAGA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS ABOUT THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT.

AJ/ED F

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.